Alert archive / North Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 55, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Sep 16, 2024, 2:32 PM EDT for Cumberland County, North Carolina. It was in force for 7 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 16, 2024, 2:32 PM EDT (18:32 UTC)
- Expired
- Sep 16, 2024, 9:30 PM EDT
- In force
- 7 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
County Cumberland County, NC
The radar
The Raleigh/Durham radar (KRAX), 78 km from the middle of the area, began a volume at 18:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 16, 5:00 PM EDT | FLASH FLOOD | 1 Ese Fayetteville, NC | Ramsey Street closed due to flooding. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 148 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.5 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 656 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 54 m²/s²
- 0-3 km storm-relative helicity
- 145 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
397
WGUS52 KRAH 161832
FFWRAH
NCC051-162230-
/O.NEW.KRAH.FF.W.0055.240916T1832Z-240916T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
232 PM EDT Mon Sep 16 2024
The National Weather Service in Raleigh has issued a
* Flash Flood Warning for...
Western Cumberland County in central North Carolina...
* Until 630 PM EDT.
* At 232 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 2.5 inches of
rain have fallen over the warned area. Additional rainfall amounts
of 2 to 3 inches are possible in the warned area. Flash flooding
is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Fayetteville, Fort Liberty, Pope AFB, Hope Mills, Spring Lake and
Bonnie Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3520 7908 3520 7906 3521 7889 3513 7883
3501 7883 3491 7896 3492 7897 3496 7902
3515 7910 3519 7908
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CBL1 follow-up statement
464
WGUS52 KRAH 162216
FFWRAH
NCC051-170130-
/O.EXT.KRAH.FF.W.0055.000000T0000Z-240917T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Raleigh NC
616 PM EDT Mon Sep 16 2024
The National Weather Service in Raleigh has extended the
* Flash Flood Warning for...
Western Cumberland County in central North Carolina...
* Until 930 PM EDT.
* At 616 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 2.5 inches of
rain have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Fayetteville, Fort Liberty, Pope AFB, Hope Mills, Spring Lake and
Bonnie Doone.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3520 7908 3520 7906 3521 7889 3513 7883
3501 7883 3491 7896 3492 7897 3496 7902
3515 7910 3519 7908
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
CBLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 16, 2:12 PM EDT, 20 minutes earlier.
Area forecast discussion, Sep 16, 2:12 PM EDT, 20 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 212 PM EDT Mon Sep 16 2024 .SYNOPSIS... An area of low pressure centered southeast of Charleston SC early this morning will drift toward the Carolina coast and move onshore late this afternoon. This system will linger and gradually dissipate across the western Carolinas through mid week. && .NEAR TERM /THROUGH TUESDAY/... As of 940 AM Monday... Only major change with the mid-morning update was to increase winds across the area based on latest guidance. A Wind Advisory has been issued for the southern half of central NC from noon until 2 AM Tuesday. Frequent gusts of 35 to 45 mph will be most probable in the southern Coastal Plain, Sandhills, into the southern Piedmont. Additionally, minor tweaks were made to the previous discussion with latest information, but outside of the addition of the Wind Advisory, the other expected impacts remain the same. Previous discussion as of 415 AM Monday... * A area of low pressure will bring periods of rain, heavy at times, to central NC through tonight with a swath of 2 to 5 inches of rain across the southern Coastal Plain and the Sandhills including Fayetteville with localized amounts in excess of 7 inches possible. * The rain will become widespread later this morning and this afternoon and continuing into the evening resulting in a difficult evening commute home. * Winds will increase today across central NC and with gusts as strong as 35 to 45 mph at times, especially in the southern Coastal Plain, Sandhills, and southern Piedmont. * There is a limited risk of a few tornadoes across the Coastal Plain this afternoon and evening, the greatest risk to the east of Fayetteville and Smithfield. Surface low pressure centered about 100 miles east of Charleston SC early this morning is forecast to track northwest and slowly deepen as the circulation center moves toward the northern SC coast. The system remains rather sheared and the latest info from NHC notes that the center lacks definition. Latest satellite imagery shows the bulk of deep convection to the north and east of the circulation center. Lightning data also shows an asymmetric structure with a few deeper bursts of convection to the northeast of the circulation center. Latest track from NHC brings this system slowly into inland SC by late tonight and towards the southern Piedmont by Tues afternoon. This timing and track would spread multiple hazards across central NC during the next 24 hours. As the system moves inland, widespread heavy rain and the strongest winds will shift across the Coastal Plain into the Piedmont this evening and into western NC late tonight. More scattered precipitation and decreased winds are expected on Tuesday. Flooding threat: A swath of 2-5 inches with locally higher amounts of around 7 inches is possible across the southern Coastal Plain and Sandhills. Isolated to scattered flash flooding still appears to be the primary threat with this system, especially in urban and poor drainage locations. Short term rain rates will be the main discriminator in whether flash flooding occurs, right now the greatest risk of flash flooding is to the south of Goldsboro, Raleigh, and Greensboro. Wind/Severe threat: A Wind Advisory will be in effect from noon until midnight tonight for the southern half of central NC. A tight pressure gradient will strengthen today as the surface low deepens a bit and moves inland. Northeast winds will increase with sustained winds of 15-20 mph this afternoon and evening with gusts between 30- 40 mph at times. Frequent gusts of 35 to 45 mph are expected across the southern Coastal Plain, Sandhills, and into the southern Piedmont. There remains a conditional risk in a few thunderstorms becoming strong enough to take advantage of more favorable hodographs this afternoon. Much of this will depend on the evolution of the environment in the short term and in localized areas. For now, SPC has kept the marginal risk area unchanged and kept it focused on the Coastal Plain. && .SHORT TERM /TUESDAY THROUGH TUESDAY NIGHT/... As of 212 PM Monday... The remnant surface low is projected to be somewhere over north- central to northwest SC at the start of the period. The system will continue to track west-northwestward during the day/night, occluding and filling, weakening as it does so. While the mid-level dry slot is forecast to lift through during the morning and afternoon from south to north, continued moisture transport from 925-850 mb will remain in place, especially along and north of US-64 and into the northwest Piedmont. As such, highest shower chances during the day will be in these areas, with lower chances across the southern Piedmont, Sandhills, and southern Coastal Plain. Wind gusts will be highest in the morning, between 20 and 30 mph and some occasional gusts to 35 mph, along and north of US-64 and over the Triad. Gusts should then start to weaken by the afternoon and evening as the low occludes and the pressure gradient relaxes. Additional rainfall amounts one to three quarters of an inch are possible along/north of US-64, with a tenth of an inch or less across our southern counties. Some isolated spots of the Triangle to north of US-64 could be higher per the 12z HRRR/HREF with any training storms, which is consistent with WPC's marginal excessive rainfall in this area. As for severe potential, SPC currently is not highlighting any area of concern. There does remain, however, a chance of some low-topped supercells capable of brief tornadoes mainly east of I-95 and north of US-64, roughly from a line east of Raleigh to Rocky Mount to Roanoke Rapids. This corridor appears most favored for instability coupled to stronger low-level shear. It would appear the threat would be from the morning hours into midday. Thereafter, the low- level wind field lessens, thereby reducing the severe threat. Highs Tue should be in the low 70s over the far NW, including the Triad, to the upper 70s to near 80 along/east of US-1. Rain chances should lessen by evening/overnight as the low weakens and activity shifts into VA into far western NC, with lows in the low to mid 60s. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... As of 212 PM Monday... The surface and mid/upper low from Mon is forecast to continue to weaken as it slowly migrates from far western NC Wed into the Mid- Atlantic Thu and Fri from a closed low to a general open trough. While ensemble guidance is not in complete agreement, it appears troughing will remain in place through the weekend over the Mid- Atlantic and NC and perhaps into early next week as a blocking pattern remains in place. At the surface, the surface low in western NC will weaken Wed into Thu. Meanwhile, development of a persistent offshore low off the Mid-Atlantic and Coastal NC will set up Fri through probably early next week. This along with cooler high pressure poised to extend into our area from the NE US and Canada will promote a persistent NE flow late in the period into next week. As for our sensible weather impacts, we are presently not anticipating any high-impact weather during the extended. Showers and isolated storms will remain in the forecast Wed and Thu (30-50 percent) as the upper-low remains over the area with afternoon instability and a lingering surface trough/boundary. Once we get into Fri, it would appear rain chances should lessen as the mid- level trough axis slides east and weak high pressure builds in from the north. Over the weekend, rain chances will persist, but are currently projected to be favored along eastern sections of NC over the Coastal Plain, mainly along and east of the I-95 corridor. This region is most favored where onshore moist flow will reside and closer to the trough and offshore low pressure. Ensemble solutions start to deviate late this weekend and early next week, so kept PoP chances on the low end (20-30 percent). As for temperatures during the period, highs will start out near to just slightly above normal Wed-Sat in the mid/upper 70s to low/mid 80s, then below normal highs Sun-Mon in the low to mid/upper 70s. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... As of 200 PM EDT Monday... Widespread moderate to heavy rainfall, lowering cigs, MVFR/IFR vsby, gusty winds 25 to 25 kts and low-level wind shear of 45-50kts will continue to spread across central NC through the afternoon into the overnight hours. The strongest winds and threat for thunder will be greatest at KFAY through 02z tonight. An axis of heavy rain along the coast will also pivot north towards RWI around 05z and may bring a risk for thunder, but confidence is low. As the widespread rain lifts north into VA precipitation will likely transition to a more showery nature through the remainder of the TAF period. Some improvement towards MVFR conditions at RWI/FAY near the end of the forecast period. Outlook: Conditions will improve to VFR at FAY and perhaps RWI Tues afternoon before a return to IFR/LIFR cigs Tues night into Wed. Showers and isolated thunder will be possible at the northern TAF sites Tues afternoon/evening. The threat for afternoon showers/storms and early morning stratus will continue through roughly Thurs night. && .RAH WATCHES/WARNINGS/ADVISORIES... Flood Watch through Tuesday morning for NCZ007>011-021>028- 038>043-073>078-083>086-088-089. Wind Advisory until 2 AM EDT Tuesday for NCZ038>042-073>078- 083>086-088-089. && SYNOPSIS...Blaes NEAR TERM...Blaes/Swiggett SHORT TERM...Kren LONG TERM...Kren AVIATION...Swiggett
Hazardous weather outlook, Sep 16, 9:53 AM EDT, 4 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 953 AM EDT Mon Sep 16 2024 NCZ041-042-077-078-086-088-089-171400- Wake-Johnston-Harnett-Wayne-Hoke-Cumberland-Sampson- 953 AM EDT Mon Sep 16 2024 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY... ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. A low pressure system off the Southeast coast this morning will move across the Carolinas through Tuesday. Periods of moderate to heavy rain and windy conditions may lead to scattered flash flooding and sporadic power outages. There is a limited risk of an isolated tornado this afternoon into the early overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ011-026>028-043-171400- Halifax-Franklin-Nash-Edgecombe-Wilson- 953 AM EDT Mon Sep 16 2024 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A low pressure system off the Southeast coast this morning will move across the Carolinas through Tuesday. Periods of moderate to heavy rain and breezy conditions may lead to scattered flash flooding and sporadic power outages. There is a limited risk of an isolated tornado this afternoon into the early overnight hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ038>040-073>076-083>085-171400- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Anson-Richmond- Scotland- 953 AM EDT Mon Sep 16 2024 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY... ...WIND ADVISORY IN EFFECT UNTIL 2 AM EDT TUESDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Wind Advisory. A low pressure system off the Southeast coast this morning will move across the Carolinas through Tuesday. Periods of moderate to heavy rain and windy conditions may lead to scattered flash flooding and sporadic power outages. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ007>010-021>025-171400- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham- 953 AM EDT Mon Sep 16 2024 ...FLOOD WATCH REMAINS IN EFFECT UNTIL 8 AM EDT TUESDAY... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. A low pressure system off the Southeast coast this morning will move across the Carolinas through Tuesday. Periods of moderate to heavy rain and breezy conditions may lead to scattered flash flooding and sporadic power outages. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 16, 9:37 AM EDT | Wind Advisory | RAH | Anson, Chatham, Cumberland, Davidson, Harnett, Hoke and 11 more | 16 hr |
| Sep 16, 12:53 PM EDT | Areal Flood Advisory | RAH | Cumberland | 99 min |
| Sep 16, 1:41 PM EDT | Areal Flood Advisory | RAH | Durham, Harnett, Johnston, Wake | 3 hr |
| Sep 16, 3:26 PM EDT | Flash Flood Warning | RAH | Cumberland, Sampson | 6 hr |
| Sep 16, 4:04 PM EDT | Flash Flood Warning | RAH | Chatham, Cumberland, Harnett, Hoke, Johnston, Lee and 4 more | 8 hr |
Nearby
Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.